Alert archive / Montana / Wind Advisories in 2023
Wind Advisory 7, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Sep 20, 2023, 11:32 AM MDT for 8 counties in Montana. It took effect at Sep 20, 2023, 6:00 PM MDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2023, 11:32 AM MDT (17:32 UTC)
- In effect from
- Sep 20, 2023, 6:00 PM MDT
- Expired
- Sep 21, 2023, 9:55 AM MDT
- In force
- 16 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 25 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 5.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
602 WWUS75 KMSO 201732 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1132 AM MDT Wed Sep 20 2023 MTZ002-043-220000- /O.NEW.KMSO.WI.Y.0007.230921T0000Z-230922T0000Z/ West Glacier Region-Potomac/Seeley Lake Region- 1132 AM MDT Wed Sep 20 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT THURSDAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...West Glacier Region and Potomac/Seeley Lake Region. * WHEN...From 6 PM this evening to 6 PM MDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ003-220000- /O.NEW.KMSO.WI.Y.0007.230921T0000Z-230922T0000Z/ Flathead/Mission Valleys- 1132 AM MDT Wed Sep 20 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT THURSDAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Eastern Flathead/Mission Valleys and Flathead Lake. * WHEN...From 6 PM this evening to 6 PM MDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ007-220000- /O.NEW.KMSO.WI.Y.0007.230921T0000Z-230922T0000Z/ Butte/Blackfoot Region- 1132 AM MDT Wed Sep 20 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT THURSDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Butte/Blackfoot Region. * WHEN...From 6 PM this evening to 6 PM MDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JK
1 follow-up statement
448 WWUS75 KMSO 211555 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 955 AM MDT Thu Sep 21 2023 MTZ003-220600- /O.CAN.KMSO.WI.Y.0007.000000T0000Z-230922T0000Z/ /O.NEW.KMSO.LW.Y.0007.230921T1555Z-230922T0600Z/ Flathead/Mission Valleys- 955 AM MDT Thu Sep 21 2023 ...LAKE WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FLATHEAD LAKE... * WHAT...Northeast winds 25 to 35 mph with gusts up to 45 mph across the southern end of Flathead Lake towards the Narrows and Yellow Bay. * WHERE...Flathead Lake * WHEN...Until midnight MDT tonight. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. * ADDITIONAL DETAILS...The winds will fluctuate this afternoon, but become strong again by this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ MTZ002-007-043-211700- /O.CAN.KMSO.WI.Y.0007.000000T0000Z-230922T0000Z/ West Glacier Region-Butte/Blackfoot Region-Potomac/Seeley Lake Region- 955 AM MDT Thu Sep 21 2023 ...WIND ADVISORY IS CANCELLED... The strong winds across the area have lessened. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Sep 20, 2:49 AM MDT, 8 hours 43 minutes earlier.
Area forecast discussion, Sep 20, 2:49 AM MDT, 8 hours 43 minutes before
Area Forecast Discussion National Weather Service Missoula MT 249 AM MDT Wed Sep 20 2023 .DISCUSSION...The pattern change that we have been following the past several days is still on track to arrive today, as a cut-off low pressure circulation develops. The center of the low will slowly migrate out of British Columbia this morning, and move south through eastern Washington and Oregon this afternoon. A notable drop in temperatures will occur across all of the Northern Rockies, with temperatures running 15 to 20 degrees below normal by Tomorrow. We are also still expecting (70 to 90 percent chance) widespread wetting rains (>= 0.10") for the majority of western Montana and north-central Idaho to fall today through Friday. Areas with the least chances continues to be the lower elevations of Lincoln County in northwest Montana. Locations that will likely see the higher amounts will be southwest Montana, Lemhi County, and along the Continental Divide, including Glacier National Park. These areas have a roughly 40 to 60 percent chance of receiving 0.50" or more of precipitation. Given the location of the center of the low pressure system being to our west, this will open the door for cooler Canadian air to spill over the Continental Divide into western Montana, lowering snow levels. Snow levels down to 6500 feet are looking likely by Thursday morning, with the higher terrain along the Continental Divide and southwest Montana seeing a few inches of wet snow. For those recreating in the backcountry, raw conditions should be anticipated tomorrow due to the combination of temperatures in the upper 30 to low 40s, breezy northeast to east winds, and rain/slushy snow. Elsewhere, expect to at least see a dusting of snow on the peaks that are above 6000 feet when you wake up tomorrow morning. Speaking of the wind, confidence is increasing that most of western Montana will begin to experience an increase in easterly winds late this evening through tomorrow afternoon. The higher valleys along the divide, and the favored east to west gaps and canyons (Badrock & Hellgate Canyons) could see periods of gusts reaching 35-40 mph from sunset through sunrise tomorrow morning. Forecast models generally agree that the low pressure system will finally eject out of the region by Saturday afternoon. Southwest flow is expected over the region, which will allow temperatures to warm back towards seasonal normals. && .AVIATION...A change in the overall weather pattern will begin today, as a cut-off low pressure system slides south out of British Columbia, and across eastern WA/OR. As the low moves to our south and west, a tight easterly pressure gradient will develop, creating an increase in east to northeast winds across western Montana and north-central Idaho. The Strongest winds are expected in western Montana where KGPI, KMSO, KBTM and KHRF could have gusts in the 25-30kt range from 21/0000Z-21/1200Z. Widespread wetting rains are also expected from this evening, and continuing through the day Thursday. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 1:52 PM MDT | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more | 46 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.